Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 59, NWS Pueblo, CO

June 12, 2005Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 12, 2005, 2:08 PM MDT for Prowers County, Colorado. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2005, 2:08 PM MDT (20:08 UTC)
Expired
Jun 12, 2005, 3:15 PM MDT
In force
67 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 146 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 2:10 PM MDTHAIL 16 N Lamar, CO
Jun 12, 2:13 PM MDTHAIL 16 N Lamar, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 122008
SVRPUB
COC099-122115-
/O.NEW.KPUB.SV.W.0059.050612T2008Z-050612T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
208 PM MDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PROWERS COUNTY IN SOUTHEAST COLORADO
  THIS INCLUDES LAMAR

* UNTIL 315 PM MDT.

* AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 5
  MILES NORTH OF LAMAR...AND WAS MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER BRISTOL BY 250 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3824 10270 3806 10269 3806 10232 3826 10231

$$
3 follow-up statements
000 
WWUS55 KPUB 122023
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
222 PM MDT SUN JUN 12 2005

COC099-122115-
/O.CON.KPUB.SV.W.0059.000000T0000Z-050612T2115Z/
PROWERS CO-
222 PM MDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN PROWERS
COUNTY UNTIL 315 PM MDT...

AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 13
MILES WEST OF BRISTOL...OR ABOUT 7 MILES NORTHEAST OF LAMAR...MOVING
EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTH OF BRISTOL BY 300 PM MDT

QUARTER SIZE HAIL WAS REPORTED WITH THIS STORM 6 MILES NORTH OF 
LAMAR. 

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3824 10263 3810 10260 3806 10232 3826 10231

$$
000 
WWUS55 KPUB 122100
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT SUN JUN 12 2005

COC099-122115-
/O.CON.KPUB.SV.W.0059.000000T0000Z-050612T2115Z/
PROWERS CO-
300 PM MDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN PROWERS
COUNTY UNTIL 315 PM MDT...

AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED OVER
NORTH CENTRAL PROWERS COUNTY...OR ABOUT 16 MILES NORTHEAST OF
LAMAR...MOVING EAST AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
PROWERS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3825 10246 3815 10244 3814 10221 3825 10212

$$
000 
WWUS55 KPUB 122111
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
311 PM MDT SUN JUN 12 2005

COC099-122121-
/O.EXP.KPUB.SV.W.0059.000000T0000Z-050612T2115Z/
PROWERS CO-
311 PM MDT SUN JUN 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PROWERS COUNTY HAS
EXPIRED...

AT 306 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER HAS WEAKENED BELOW SEVERE CRITERIA AND NO
LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3825 10246 3815 10244 3814 10221 3825 10212

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:31 AM MDT, 10 hours 37 minutes earlier.

Area forecast discussion, Jun 12, 3:31 AM MDT, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
331 AM MDT SUN JUN 12 2005

.SHORT TERM...
(TODAY AND TONIGHT)

PCPN CHANCES THE MAIN CONCERN. CURRENTLY PCPN COVERS A LARGE AREA OF
SERN CO.  SATELLITE IMAGES SHOWING UPR TROF NR THE WRN CO BORDER THIS
MORNING.  THIS TROF IS EXPECTED TO MOVE E ACRS THE STATE TODAY AND
THIS EVENING WITH A CLOSED LOW DEVELOPING OVR WY THIS EVENING.  THE
BEST UPR LIFT WITH THE TROF WL BE THIS MORNING AND INTO THE EARLY
AFTERNOON.  THEN AS THE TROF MOVES EWRD SUBSIDENCE ON THE BACKSIDE WL
TAKE OVR.  SO FOR THE MORNING HRS WL KEEP SCT TO LIKELY POPS ACRS THE
AREA.  FOR THIS AFTERNOON WL KEEP THE HYR POPS OVR THE FAR ERN AREAS
WHERE THE UPR LIFT WL CONTINUE. WL GO WITH ISOLD TO SCT POPS OVR THE
REST OF THE AREA...AS AVAILABLE MSTR AND HEATING SHOULD CONTINUE TO
GIVE THE AREA PCPN CHANCES. COULD STILL HAVE SOME POTENTIAL FOR
SEVERE WEATHER OVR THE FAR E PLAINS THIS AFTERNOON BEFORE THE GOOD
UPR LIFT MOVES E OF THE AREA.

TONIGHT THE UPR LOW WL MOVE OVR WRN SD AND WRN NE AND THE GRADIENT
ALOFT OVR CO BECOMES STRONGER FROM THE WEST SO WL GO WITH SOME
STRONGER WIND GUSTS OVR THE HYR ELEVATIONS OVERNIGHT. PCPN DURING
THE EVENING HRS SHOULD START TO DECREASE FROM WEST TO EAST AS THE
BEST DYNAMICS MOVE E OF THE STATE AND WE LOSE THE DAYTIME HEATING.
AFTER MIDNIGHT THE ONLY AREA THAT WL PROBABLY STILL HAVE SOME CHC
FOR PCPN WL BE THE CENTRAL MTS AS A NEW SHRTWV ROTATES AROUND THE
BACKSIDE OF THE UPR LOW INTO NRN CO.

.LONG TERM...
(MONDAY THROUGH SATURDAY)

CHALLENGES ARE TEMPERATURES AND SLIGHT CHANCES FOR PRECIPITATION
FOR SOME DAYS.

MONDAY...UPPER TROUGH MIGRATES TO THE PLAINS STATES...WITH THE
RESULT BEING FAIRLY STRONG NORTHWEST FLOW ALOFT BUT DRY AIR.  BY 00Z
H7 TEMPERATURES RUNNING FROM 7 TO 13 DEGREES CELSIUS...SO SHOULD BE
QUITE MILD WITH READINGS IN THE 70S AND 80S PLAINS AND HIGH
VALLEYS...50S AND 60S MOUNTAINS.

ON TUESDAY...H7 TEMPERATURES REALLY DO NOT WARM THAT MUCH...DESPITE
THE FACT THE RIDGE IS BUILDING OVER THE ROCKIES.  GRIDS SHOW
SLIGHTLY WARMER READINGS AND ONLY LOWER A DEGREE OR TWO.  DECIDED TO
TAKE ISOLATED POPS OUT OF THE FORECAST FOR THE AFTERNOON AND
EVENING...AS VERY LITTLE MOISTURE PROGGED BY THE MODELS.

WEDNESDAY AND THURSDAY...AS RIDGE ESTABLISHES ITSELF OVER THE AREA
TEMPERATURES SHOULD WARM TO THE 80S OVER THE PLAINS WITH INCREASE
IN TEMPERATURES ALOFT BY 1 TO 3 DEGREES CELSIUS.  ALSO...MODELS
SHOW A CONTINUED HINT OF MEAGER SUBTROPICAL MOISTURE ENTERING THE
AREA...SO ISOLATED POPS CONTINUED FOR THE AFTERNOON AND EVENING.

FOR FRIDAY AND SATURDAY...UPPER LOW OVER PACIFIC NORTHWEST FAR ENOUGH
AWAY TO LEAVE FORECAST DRY AS SUBTROPICAL MOISTURE MIGRATES TO THE
EAST...AND AIR COLUMN VERY WARM OVER CWFA. GOING FORECAST OF NO POPS
AND WARM WEATHER JUST GIVEN SOME MINOR TWEAKS. FOR FIRE WEATHER...
FUELS WILL BE GIVEN A CHANCE TO DRY AFTER WETTING RAINS OF THIS
WEEKEND...BUT NO CONCERNS AT THIS TIME. -TLM-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 12, 6:45 AM MDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT SUN JUN 12 2005

COZ058>089-093>099-131300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
520 AM MDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND INTO THE EVENING
ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO.  ONE OR TWO SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FAR SOUTHEAST PLAINS MAINLY
AFTER NOON.  THE AREAS MOST SUSCEPTIBLE TO SEVERE STORMS WILL BE
KIOWA...BENT...PROWERS AND BACA COUNTIES...WHERE HAIL AROUND 1 INCH
IN DIAMETER WILL BE POSSIBLE.  THE MAIN THREATS FROM STORMS ACROSS
THE AREA TODAY WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN
AND HAIL UP TO 1/2 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AFTERNOON AND EVENING ISOLATED THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AND THURSDAY.  THE MAIN THREATS WILL BE CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 40 MPH...AND HAIL UNDER 1/2 INCH IN
DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE MAINLY BETWEEN NOON AND 8 PM OVER THE SOUTHEAST COLORADO
PLAINS.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:42 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.